ADHD Medication May Boost Kids' Arrhythmia Risk

Liam Davenport

June 07, 2016

The stimulant methylphenidate (multiple brands), which is commonly used to treat attention-deficit/hyperactivity disorder (ADHD), appears to increase the risk for arrhythmias, particularly in children and young people with congenital heart disease, new research shows.

Investigators at the University of South Australia, in Adelaide, found that methylphenidate increases the risk for arrhythmias by more than 60% overall and that the risk more than triples for individuals with congenital heart disease.

Study investigator Nicole Pratt, PhD, told Medscape Medical News that although these events are rare, "parents and clinicians should be aware of the potential for cardiac adverse effects.

"Children on these medicines should have their blood pressure and heart rate monitored to help mitigate potential risk. Health professionals also need to consider the risk-benefit balance in children with prior history of heart disease or children on medicines that can affect the QT interval, particularly where symptoms of ADHD are mild," she added.

The research was published online May 31 in the BMJ.

Generalizeable?

To explore potential links between methylphenidate use in children and young people and cardiovascular events, the researchers examined data from the South Korean national health insurance claims database for the period 2008-2011.

They used a self-controlled case series design for the study, in which they identified all patients aged 17 years or younger for whom at least one ADHD diagnosis had been recorded. All patients had been receiving methylphenidate and had had an incident cardiovascular disease event. Cardiovascular events were defined as arrhythmias, hypertension, myocardial infarction, ischemic stroke, and heart failure.

The team then compared the occurrence of cardiovascular events before and after exposure to methylphenidate with such occurrence during methylphenidate exposure. Risk periods were classified as being of 1-3 days, 4-7 days, 8-14 days, 15-28 days, 29–56 days, and longer than 56 days after the start of treatment with methylphenidate.

The investigators identified 1224 individuals who experienced a cardiovascular event. These events included 864 cases of arrhythmia, 396 cases of hypertension, 52 cases of myocardial infarction, 67 cases of ischemic stroke, and 44 cases of heart failure.

The mean duration of methylphenidate exposure was 0.5 years for all events except heart failure, for which the mean duration of exposure was 0.3 years. The median age at first exposure was 11 to 13 years. The median age at first event was 11 to 13 years.

Across all risk periods, there was a significantly increased risk for arrhythmia, at an adjusted incidence rate ratio of 1.61, rising to 2.01 during days 1-3 after initial exposure. The increased risk was no longer significant after 56 days from the start of treatment.

Subgroup analysis revealed that the risk for arrhythmia was higher in patients with congenital heart disease than in those without, at an incidence rate ratio of 3.49 vs 1.34.

There was no overall increased risk for hypertension, myocardial infarction, stroke, or heart failure associated with methylphenidate exposure. However, there was an increased risk for hypertension on days 4-7 after exposure, and there was an increased risk for myocardial infarction for days 8-14, 15-28, and 29-56 days after exposure.

Dr Pratt noted that the strength of the study was its within-person design, "which effectively controls for underlying factors that may influence the result."

However, she acknowledged that the results may not be generalizable to other patient populations and that there could be factors not examined in the study that might have modified risk.

"It will be important to replicate these findings in other populations and to understand the risk factors that place children at increased risk of harm. This information will help clinicians and parents weigh up the risks against the benefits of treatment, particularly in mild cases of ADHD," she said.

Conflicting Evidence

In an accompanying editorial, John W. Jackson, ScD, research fellow, Department of Epidemiology, Harvard T. H. Chan School of Public Health, Boston, Massachusetts, notes that there has been "conflicting evidence" concerning the cardiac safety of stimulants such as methylphenidate.

He points out that the current findings are apparently at odds with those of recent cohort studies using US Medicaid and private health insurance databases. These studies did not find an increase in rates of cardiovascular events, regardless of whether or not patients had preexisting cardiovascular disease.

However, Dr Jackson notes that this reflects differences in the populations studied and that the current population had a higher risk for cardiovascular events at baseline.

Speaking to Medscape Medical News, he explained that it is both a question of "who" and of "when."

"The current study is really looking at a high-risk population, [and] it appears that early on after starting therapy is the period of risk that we're most concerned about." He noted that the evidence from this study pertains to patients with a high risk for cardiovascular disease to begin with, "because that was the type of population that this study design selected," he said.

He said the study "underscores the need to consider the severity of ADHD symptoms and the option of nonstimulants for children with high cardiovascular risk, to avoid uses that are entirely off label, and to closely monitor patients for whom stimulants are critical for their well-being and development."

The research received no funding. Two coauthors of the study received support through National Health and Medical Research Council fellowships.

BMJ. Published online May 31, 2016. Full text, Editorial

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....